Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Persisting CNS side effects from sustiva
Aug 24, 2004

Greetings Doctors, I'm 29 year old male and I have been diagnosed positive almost 4 years ago. I started my meds in Jan 04 when my viral load was around 40 000 and my CD4 were in the 600.( combivir 150mg twice a day and Sustiva 600mg at bedtime) after the 1st dose of Meds I was violently sick. It was established that I was allergic to AZT. I was then moved over to a new regimen 7 days later ( 3TC 150mg twice a day, Zerit 40mg twice a day and Sustiva 600 mg at bedtime) and my number only improved for the better. After a month of that treatment, my treating physician moved me over to Abacavir 300 mg twice a day, 3TC 150mg twice a day and sustiva 600 mg at bedtime. and after 6 months of total treament on the meds my viral load has been undetectable for 4months now and my CD4's are at 1279 with a 41.7%.

Now here my little problem and I hope you can suggest something to help me out. For about 3 - 4 months now I have noticed that I have no concentration at work. A technical one pager that I could breeze though before the meds has now become almost impossible for me to finish. I lack concentration, focus and for a lack of better words, my eyes arent attached to my brain. If I manage to read though an technical email (I'm an IT network specialist so thats almost every piece of email I get in a day) I cant understand what is written or for example a new procedure that the company wants to implement I can read the words, but it might as well be greek, 1+1 =??? . I said if I manage to read the email. most time I cant get passed the first few lines. I have the attention span of a butterfly.

I have mentioned it to my treating physician and he recommended that I take all my meds in the AM. Which I have tried since last saturday and I have seen a severe degradation in my memory and in my ability to concentrate. I'm a space cadet now and to add on to this i'm highly emotional, just writing this email has me ballling my eyes and this is definatly out of caracter for me.

I know that I really just have 2 options. Change the NNRTI which I assume is the culprit in space cadetness to an other like Viramune (which my physician is recommending) which are less likekly to cause the memory problems. Or try and treat the memory problems with other meds. I guess my question is what is more effective in the short to long term? treating a side effect of a cocktail that works very well on keeping the viral load undetactable and my CD4's high or changing the cocktail and hope that my memory and concentration come back, that the viral load stays undetectable and that I do not suffer from any other side effects of the new NNRTI. I'm extremely hesitant to change meds as I always seem to get sick for a few weeks after I change my regiment and also the fact that my work place has noticed a big change in the quality and effectiveness of my work. I have been costing on my reputation at work for a while now and I wont be able to keep it up for long.

Thank you for your time and any advice you can provide.

Nick

Response from Dr. Conway

You are probably in a very good situation here, for which I see two options. As your viral load is undetectable, a single drug switch is quite permissible here, with a high likelihod of maintaining virologic suppression.

The first option would be to switch the Sustiva to Viramune, watching for hepatic toxicity early on. If the switch is to occur, you should add Viramune at 200 mg/day while continuing the Sustiva for 2 weeks. If there are no side effects, then you can stop the Sustiva and increase the Viramune to 400 mg/day.

Another option would be to change the Sustiva to Reyataz. The advantages here would be no risk of hepatic toxicity and the fact that you can stop the Sustiva immediately. The disadvantage is the change to another class of drug, and the risk of jaundice (albeit small).

Both options are valid and you should go over this with your provider.



Previous
How does PN progress?
Next
rashes come and go

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement